New York, 2025

Damaging Winds in New York, August 17, 2025

August 17, 2025 · NWS BUF · 2 events in 1 county or zone

A weakening cold front moved through western and north central New York from the early morning through mid afternoon hours, only producing one early-morning severe storm across southwestern New York State.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A weakening cold front moved through western and north central New York from the early morning through mid afternoon hours, only producing one early-morning severe storm across southwestern New York State.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 17, 5:50 AM EST, 6 minutes earlier.

Area forecast discussion, Aug 17, 5:50 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
650 AM EDT Sun Aug 17 2025

.SYNOPSIS...
A cold front will bring a round of showers and a few thunderstorms
today, followed by cooler weather for the start of the work week. An
area of low pressure will approach the Great Lakes region through
mid-week bringing a period of unsettled weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
A robust shortwave trough and plume of deep moisture over the
Central Great Lakes will move across the eastern Great Lakes region
this morning. Regional radar shows showers and thunderstorms
moving into western NY this morning.

A cold front is co-located with the convection and the combination
of deep layer ascent and moisture will support showers and
thunderstorms across western and north-central NY today. Building
high pressure from the north as the cold front moves into the Saint
Lawrence Valley should weaken organized convection north of Lake
Ontario early this morning. Therefore, rainfall amounts will be
widely scattered across the Eastern Lake Ontario region today.

The cold front will move across the forecast area from north to
south between 10am and 4pm today. In regards to the thunderstorm
potential, instability is expected to climb to 500 J/kg south of the
front this afternoon. Mid-level lapse rates and 0-6km shear are
weak, resulting in a very low potential for severe thunderstorms
this afternoon. There is a risk of heavy rainfall across
western NY today due to the high PWATS, however this is very
localized and due to abnormally dry weather as of the last few
weeks, hydro concerns are very low. There is a Marginal Risk of
Excessive Rainfall across western NY to the Finger Lakes region.
Rainfall amounts will average 0.25-0.50" across western NY.
Rainfall amounts will be less than 0.25" across the Eastern Lake
Ontario region.

Cool, dry northeast flow will result in a dry night. Low
temperatures will fall to the upper 40s to low 50s across the Tug
Hill region to the 50s across western NY.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
An area of high pressure centered over the ON/QC providence border
will bring fair dry weather through at least Monday night. Partly to
mostly sunny conditions are expected for the day, with some
afternoon fair weather cu possible inland from the lakes. A cool
Canadian airmass behind todays passing cold front will help limit
temperatures on Monday to just below normal for most of the forecast
areas, and among the coolest afternoon highs the area has
experienced in the past few weeks. High temperatures on Monday will
range from near 70 over the higher terrain to near 80 in the lower
elevations. Humidity levels will also drop to very comfortable
levels as well. Morning northeast winds of around 5 to 16 mph
(strongest near the lakes) will weaken through the day.

Monday night through Tuesday, guidance starts to increase the
potential for showers Tuesday morning/afternoon across the area with
an inverted trough over the region. There still remains a large
spread in coverage and overall potential for showers. With this in
mind, limiting POPs to lower end chance for now, with the best
chance for showers Tuesday afternoon.

Tuesday night through Wednesday, showers will push into the WNY area
Tuesday evening and expand east as a shortwave trough tracks
southeast out of Canada and across the region. Some of the global
models are drier than the higher resolution guidance through Tuesday
night and continue the drier trend through the day on Wednesday.
With the higher resolution guidance only going through Tuesday night
at this point, uncertainty still exists with the Wednesday rain
potential and will certainly need to be monitored.

Temperatures will warm some for Tuesday and Wednesday afternoon,
especially south of Lake Ontario where highs will reach the mid 70s
to low 80s. East of Lake Ontario, temperatures will remain similar
to Mondays values from near 70 to the upper 70s. Afternoon highs
will be similar for both Tuesday and Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Showers across the area will push out from west to east Wednesday
evening/night as the trough tracks toward New England. Mainly dry
conditions are expected from later Wednesday night through Friday
night as high pressure over the Midwest and upper Great Lakes builds
east to the coast through the late week.

A cold front extending south from a sfc low near James Bay will
approach and cross the region on Saturday, bringing the next chance
for showers and thunderstorms. Guidance is actually in pretty good
agreement for the cold front crossing Saturday morning/afternoon.
However, there is still a bit split on how quickly showers move out
during the second half of the weekend with a lingering trough
continuing the shower potential with some of the models.

Near to below normal temperatures Thursday will warm through
Saturday to above normal.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
An area of showers and thunderstorms will move into western NY
this morning. There is high confidence in IFR or below at KIAG,
KBUF, and KJHW through 14z. Additional showers and thunderstorms
will form across western NY today. MVFR conditions are likely
as a cold front moves from north to south, and winds will
become northeast today. Scattered showers are expected east of
Lake Ontario this morning.

Drier air will filter into the region and flight conditions
will improve back to VFR late this afternoon and persist
overnight.

Outlook...

Monday...VFR.

Tuesday and Tuesday night...Mainly VFR with scattered showers and
thunderstorms with associated brief/local cig/vsby restrictions.

Wednesday...Localized cig/vsby restrictions possible especially
early in the day, otherwise mainly VFR with decreasing chances for
showers and thunderstorms.

Thursday...VFR.

&&

.MARINE...
Winds and waves will increase on both Lake Erie and Ontario today as
a cold front crosses the region. Winds will shift to the northeast
behind the frontal passage and increase to 15 to 25 knots, highest
on Lake Ontario. Small craft headlines are in effect on Lake
Erie late today through Monday morning and on Lake Ontario
this afternoon through Monday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from noon EDT today through Monday
     afternoon for NYZ003>006.
MARINE...Small Craft Advisory from 4 PM this afternoon to 11 AM EDT
         Monday for LEZ040-041.
         Small Craft Advisory from 4 PM this afternoon to 6 AM
         EDT Monday for LOZ030.
         Small Craft Advisory from 2 PM this afternoon to 4 PM EDT
         Monday for LOZ042.
         Small Craft Advisory from noon today to 4 PM EDT Monday
         for LOZ043>045.

&&

SYNOPSIS...HSK/TMA
NEAR TERM...HSK
SHORT TERM...SW
LONG TERM...SW
AVIATION...HSK
MARINE...HSK/TMA
Hazardous weather outlook, Aug 17, 3:08 AM EST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
408 AM EDT Sun Aug 17 2025

NYZ001-002-007-008-010>014-019>021-085-180815-
Niagara-Orleans-Jefferson-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
408 AM EDT Sun Aug 17 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>006-180815-
Monroe-Wayne-Northern Cayuga-Oswego-
408 AM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
MONDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-180815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
408 AM EDT Sun Aug 17 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The radar

The Buffalo radar (KBUF), 102 km away, was scanning. The volume nearest the first event began at 10:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
August 17, 5:56 AM EST
Where
Chautauqua County, 1.25 mi E of Forsyth
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.299, -79.626

Tree downed on Creamery Road in Westfield.

Thunderstorm Wind, Chautauqua

When
August 17, 6:09 AM EST
Where
Chautauqua County, 0.76 mi SSW of Ellington
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.210, -79.106

Tree downed at the intersection of Rte 62 and Young Street in Ellington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293017, 1293019.